Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 78, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 7, 2018, 4:29 PM EDT for Juniata County, Perry County, Pennsylvania. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 4:29 PM EDT (20:29 UTC)
- Expired
- Aug 7, 2018, 5:00 PM EDT
- In force
- 31 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Juniata County, PA, Perry County, PA
The radar
The State College radar (KCCX), 96 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:30 PM EDT | TSTM WND DMG | Millerstown, PA | MULTIPLE TREES DOWN. |
| Aug 7, 4:47 PM EDT | TSTM WND DMG | New Bloomfield, PA | MULTIPLE TREES AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1323 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251
WUUS51 KCTP 072029
SVRCTP
PAC067-099-072130-
/O.NEW.KCTP.SV.W.0078.180807T2029Z-180807T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
429 PM EDT TUE AUG 7 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Juniata County in central Pennsylvania...
Northeastern Perry County in south central Pennsylvania...
* Until 530 PM EDT.
* At 428 PM EDT, a severe thunderstorm was located near Newport,
moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail. Locally heavy
rain with flooding.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Newport, Duncannon, New Bloomfield, New Buffalo, Thompsontown,
Millerstown and East Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4030 7711 4051 7734 4065 7720 4056 7699
4052 7698 4049 7695 4047 7695 4045 7696
4042 7702 4040 7701 4039 7703 4038 7702
TIME...MOT...LOC 2028Z 309DEG 6KT 4054 7720
HAIL...1.00IN
WIND...60MPH
$$
KF2 follow-up statements
672
WWUS51 KCTP 072042
SVSCTP
Severe Weather Statement
National Weather Service State College PA
442 PM EDT TUE AUG 7 2018
PAC067-072050-
/O.CAN.KCTP.SV.W.0078.000000T0000Z-180807T2130Z/
Juniata PA-
442 PM EDT TUE AUG 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUNIATA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4048 7731 4056 7716 4056 7699 4052 7698
4049 7695 4047 7695 4045 7696 4042 7702
4040 7701 4039 7703 4038 7702 4030 7711
TIME...MOT...LOC 2040Z 309DEG 6KT 4053 7718
$$
PAC099-072130-
/O.CON.KCTP.SV.W.0078.000000T0000Z-180807T2130Z/
Perry PA-
442 PM EDT TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN PERRY COUNTY...
At 440 PM EDT, a severe thunderstorm was located near Newport, moving
southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect localized wind
damage to roofs, siding, and trees.
Locations impacted include...
Newport, Duncannon, New Bloomfield, New Buffalo and Millerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
State College PA.
&&
LAT...LON 4048 7731 4056 7716 4056 7699 4052 7698
4049 7695 4047 7695 4045 7696 4042 7702
4040 7701 4039 7703 4038 7702 4030 7711
TIME...MOT...LOC 2040Z 309DEG 6KT 4053 7718
HAIL...1.00IN
WIND...60MPH
$$
KF343
WWUS51 KCTP 072100
SVSCTP
Severe Weather Statement
National Weather Service State College PA
500 PM EDT TUE AUG 7 2018
PAC099-072110-
/O.CAN.KCTP.SV.W.0078.000000T0000Z-180807T2130Z/
Perry PA-
500 PM EDT TUE AUG 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, heavy rain and
localized minor flooding is still possible with this thunderstorm.
LAT...LON 4048 7731 4056 7716 4056 7699 4052 7698
4049 7695 4047 7695 4045 7696 4042 7702
4040 7701 4039 7703 4038 7702 4030 7711
TIME...MOT...LOC 2058Z 309DEG 6KT 4051 7715
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:01 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 7, 4:01 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service State College PA 401 PM EDT Tue Aug 7 2018 .SYNOPSIS... Humid and stormy weather will continue through midweek with strong to locally severe thunderstorms possible. Thursday looks like a drier day before an unsettled pattern unfolds over the weekend through early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers and thunderstorms will continue to move through the region this afternoon along a boundary out ahead of the frontal system. Some of the strongest cells have been severe with heavy downpours. Due to the low flash flood guidance and that strong anomalous PWATS, any heavy downpours from these storms could cause minor flooding. Heat index values are certainly contributing to the potential for strong storms. They are highest through the far southeast. Expect showers and thunderstorms to continue through mid evening. Latest HRRR is doing a decent job matching convection and continues to have these storms move through the region through 03Z. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Rain showers and convection will diminish slowly after sunset with redevelopment again on Wednesday as the weakened frontal boundary remains over the northeast US and an upper level trough begins to swing over the Great Lakes. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Drier wx is likely on Thursday before an unsettled pattern unfolds over the weekend through early next week. Models and ensembles show a cut off low developing over the OH Valley by the end of the weekend. Widespread precipitation is likely to the east of the low along the Appalachians into early next week with some potential for a heavy rainfall threat considering slow system movement. The distribution and intensity of the rainfall will be sensitive to the evolution of the upper low/trough. This will be something to monitor in the coming days especially given how wet it has been this summer. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Lines of showers and thunderstorms will continue to move through the rest of the afternoon and evening. Expect periods of IFR in TSRA with MVFR overnight as showers increase after 08Z. Skies should improve between 13Z to 15Z. Expect showers again tomorrow afternoon. Based on the slow moving system, there will be a similar situation for Wed. .Outlook... Wed...Morning fog possible. Afternoon TSRA impacts possible. Thu...Morning fog possible. Fri-Sat...Scattered afternoon TSRA impacts possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Ceru SHORT TERM...Ceru/Tyburski LONG TERM...Steinbugl AVIATION...Martin
Hazardous weather outlook, Aug 7, 4:38 AM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service State College PA 438 AM EDT Tue Aug 7 2018 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-080845- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 438 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms with gusty winds and heavy downpours that could lead to localized flash flooding are possible this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms with gusty winds and heavy downpours are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 3:26 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service State College PA
326 PM EDT TUE AUG 7 2018
PAZ026>028-034-035-072015-
Bedford PA-Fulton PA-Juniata PA-Huntingdon PA-Mifflin PA-
326 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
MIFFLIN...JUNIATA...AND FULTON COUNTIES UNTIL 415 PM EDT...
At 325 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Trough Creek State Park to near New
Enterprise to Clearville. Movement was northeast at 25 mph.
Torrential rain and wind gusts up to 50 mph are possible.
Locations impacted include...
Breezewood, Mount Union, Clearville, Everett, McConnellsburg,
Harrisonville, Crystal Springs, Waterfall, Rockhill Furnace, Wells
Tannery, Fort Littleton, Dudley, Valley-Hi, Blacklog, Saluvia, Trough
Creek State Park, Sideling Hill Rest Area, Saxton, Broad Top City and
Three Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3985 7849 4012 7839 4039 7807 4057 7757
4024 7779 3992 7796
TIME...MOT...LOC 1925Z 243DEG 21KT 4038 7806 4015 7832 3992 7841
La CorteSpecial weather statement, Aug 7, 3:58 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
358 PM EDT TUE AUG 7 2018
PAZ026-036-063-072045-
Franklin PA-Cumberland PA-Huntingdon PA-
358 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...AND CUMBERLAND COUNTIES UNTIL 445 PM EDT...
At 358 PM EDT, Doppler radar indicated a strong thunderstorm near
Rockhill Furnace, moving southeast at 15 mph.
Torrential rain and wind gusts up to 50 mph are possible.
Locations impacted include...
Chambersburg, Shippensburg, Scotland, Rockhill Furnace, Roxbury,
Doylesburg, Upper Strasburg, Willow Hill, Fannettsburg, Orbisonia,
Orrstown, Shirleysburg, Shade Gap and Shippensburg University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4014 7798 4030 7788 4024 7764 4023 7765
4022 7764 4023 7761 4020 7761 4019 7760
4022 7756 4019 7744 3994 7759
TIME...MOT...LOC 1958Z 295DEG 15KT 4019 7785
La CorteSpecial weather statement, Aug 7, 4:03 PM EDT, 26 minutes before
Special Weather Statement National Weather Service State College PA 403 PM EDT TUE AUG 7 2018 PAZ028-056-057-072100- Perry PA-Juniata PA-Dauphin PA- 403 PM EDT TUE AUG 7 2018 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF DAUPHIN...JUNIATA...AND PERRY COUNTIES UNTIL 500 PM EDT... At 403 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from 6 miles south of Richfield to 6 miles northwest of Newport. Movement was east at 15 mph. Torrential rain is expected. Winds in excess of 40 mph are possible. Locations impacted include... Millersburg, Newport, Duncannon, Elizabethville, New Buffalo, Liverpool, Halifax, Thompsontown, Millerstown, East Salem and Enders. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Minor flooding may develop. Do not drive into water covering the roadway. && LAT...LON 4058 7735 4067 7709 4052 7668 4039 7704 TIME...MOT...LOC 2003Z 284DEG 11KT 4060 7708 4056 7720 Ceru
Local storm report, Aug 7, 4:12 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG 1 E LEWISBURG 40.96N 76.87W
08/07/2018 NORTHUMBERLAND PA PUBLIC
TREES AND WIRES DOWN ON 3RD STREET.
&&
EVENT NUMBER CTP1802101
JRBLocal storm report, Aug 7, 4:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
419 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG SHAMOKIN 40.79N 76.55W
08/07/2018 NORTHUMBERLAND PA 911 CALL CENTER
1 TREE DOWN IN SHAMOKIN TOWNSHIP.
&&
EVENT NUMBER CTP1802102
JRBLocal storm report, Aug 7, 4:22 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG MOUNT CARMEL 40.80N 76.41W
08/07/2018 NORTHUMBERLAND PA 911 CALL CENTER
1 TREE DOWN IN MT CARMEL TOWNSHIP.
&&
EVENT NUMBER CTP1802103
JRBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:34 PM EDT | Special Weather Statement | CTP | Lycoming | 26 min |
| Aug 7, 1:38 PM EDT | Special Weather Statement | CTP | Sullivan | 37 min |
| Aug 7, 1:47 PM EDT | Special Weather Statement | CTP | Montour | 43 min |
| Aug 7, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Union | 53 min |
| Aug 7, 2:00 PM EDT | Special Weather Statement | CTP | Somerset | 30 min |
| Aug 7, 2:24 PM EDT | Areal Flood Advisory | CTP | Somerset | 2 hr |
| Aug 7, 2:33 PM EDT | Special Weather Statement | CTP | Sullivan | 42 min |
| Aug 7, 2:34 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Union | 3 hr |
| Aug 7, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 77 min |
| Aug 7, 2:54 PM EDT | Special Weather Statement | CTP | Dauphin | 51 min |
| Aug 7, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 13 min |
| Aug 7, 3:26 PM EDT | Special Weather Statement | CTP | Fulton, Huntingdon | 49 min |
| Aug 7, 3:36 PM EDT | Areal Flood Advisory | CTP | Snyder | 114 min |
| Aug 7, 3:58 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Aug 7, 4:03 PM EDT | Special Weather Statement | CTP | Dauphin | 57 min |
| Aug 7, 4:20 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 39 min |
| Aug 7, 5:46 PM EDT | Special Weather Statement | CTP | Lancaster | 29 min |
| Aug 7, 6:01 PM EDT | Special Weather Statement | CTP | Lancaster | 14 min |
| Aug 7, 6:14 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 3 hr |
| Aug 7, 6:20 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Aug 7, 6:40 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 35 min |
| Aug 7, 6:58 PM EDT | Flash Flood Warning | CTP | Sullivan | 3 hr |
| Aug 7, 7:11 PM EDT | Areal Flood Advisory | CTP | Lancaster | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.